|Facial fat loss - not on meds
Oct 20, 2008
Hi I was diagnosed HIV + a year ago & have noticed a very gradual change in the appearance of my cheeks in terms of a 'sinking look'. I am trying not to obsess about it too much but I definately see a change in my cheeks & they even feel thinner. What I don't understand is that everything I read seems to refer to Lipoatrophy as being associated with a side effect of HIV medication, but I am not on meds yet. My last results were: CD4 714 (29%) VL: 19,000. I really don't undertand why i'm getting this & don't know if I should discuss this with my health care provider? Also, is there anything I can do nutrition or medication wise to prevent further deterioration? Thank you. Thank you.
| Response from Dr. Pierone
Facial lipoatrophy is known to be a side effect of antiretroviral therapy and has been linked to thymidine analogues in particular.
However, I have seen patients with HIV who are not on medications, but have thinner faces than expected. There are other reasons for a thinner or sinking facial appearance.
Simply losing weight will produce facial thinning as part of overall weight loss. I was training for a marathon and lost a considerable amount of weight and patients and friends who had not seen me for a while were concerned that I had become ill because of my thinner face.
I have observed weight loss in the first year after a diagnosis of HIV to be fairly common because of stress and sometimes an after-effect of acute retroviral syndrome. So if applies to you, it is probably the explanation for your facial thinning.
Aging is another factor. There is a loss of facial fat that occurs naturally with aging as well as the "descent of the face" from loss of supporting tissue.
It does make sense to discuss this issue with your health care provider. If there has been significant weight loss, then there are strategies you can discuss to help gain weight. Facial fillers may also play a role if the facial changes are noticeable and there has not been a significant weight loss.
I hope this information helps and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Achy Balls After Licking Penis Worried I Have HIV
- Chills After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Hairy Tongue After Masturbation Worried I Have HIV
- Loose Stool After Receptive Anal Sex Without Condom What Are The Chances Of HIV
- Pain In Penis After Touching Vaginal Fluid Worried I Have HIV
- Rash After Rubbing Stripper Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.